[Anti-NMDA receptor encephalitis in a 3-year-old girl with no associated pathology involving a tumour].

Rev Neurol. 2012 Nov 16;55(10):593-7.
[Article in Spanish]

Source

Hospital Universitario de Canarias. Servicio de Neurocirugia, La Laguna, Espana.

Abstract

INTRODUCTION. Encephalitis due to NMDA receptors antibodies is a relatively common condition but it was under diagnosed until recently. It courses predictably and similarly in adults and children, although there are some differences, still less its association with tumours. CASE REPORT. A 3 years-old girl who was admitted to our hospital with symptoms compatible with acute encephalitis, so we started treatment with acyclovir. During admission she was alterning periods of poor response to stimuli with periods of agitation, and progressed to complete silence, adding sleep problems. She suffered epileptic seizures, dystonic movements and autonomic disturbances. Cranial MRI showed mild cortical atrophy and EEG generalized slowing of base tracing. Repeated samples of cerebral spinal fluid were normal from cytological and biochemical point of view. In view of the torpid evolution she began methylprednisolone therapy and later inmunoglobulins with no improvement. Upon confirmation of the positivity for NMDA receptors antibodies in cerebral spinal fluid and serum, cyclophosphamide was administered, with gradual improvement of symptoms until full recovery. After ten months of follow-up without treatment she has not presented relapses and has ruled out the presence of tumours. CONCLUSIONS. It is important to recognize encephalitis with behavioural changes and abnormal movements, because early diagnosis and the beginning of appropriate therapy could improve the prognosis.

Advertisements

Has an angel shown the way? Etiological and therapeutic implications of the PCP/NMDA model of schizophrenia

Schizophr Bull. 2012 Sep;38(5):958-66. doi: 10.1093/schbul/sbs069.

Has an angel shown the way? Etiological and therapeutic implications of the PCP/NMDA model of schizophrenia.

Source

Department of Psychiatry, Nathan Kline Institute for Psychiatric Research/Columbia University College of Physicians and Surgeons, Orangeburg, NY 10962, USA. javitt@nki.rfmh.org

Abstract

Over the last 20 years, glutamatergic models of schizophrenia have become increasingly accepted as etiopathological models of schizophrenia, based on the observation that phencyclidine (PCP) induces a schizophrenia-like psychosis by blocking neurotransmission at N-methyl-D-aspartate (NMDA)-type glutamate receptors. This article reviews developments in two key predictions of the model: first, that neurocognitive deficits in schizophrenia should follow the pattern of deficit predicted based on underlying NMDAR dysfunction and, second, that agents that stimulate NMDAR function should be therapeutically beneficial. As opposed to dopamine receptors, NMDAR are widely distributed throughout the brain, including subcortical as well as cortical brain regions, and sensory as well as association cortex. Studies over the past 20 years have documented severe sensory dysfunction in schizophrenia using behavioral, neurophysiological, and functional brain imaging approaches, including impaired generation of key sensory-related potentials such as mismatch negativity and visual P1 potentials. Similar deficits are observed in humans following administration of NMDAR antagonists such as ketamine in either humans or animal models. Sensory dysfunction, in turn, predicts impairments in higher order cognitive functions such as auditory or visual emotion recognition. Treatment studies have been performed with compounds acting directly at the NMDAR glycine site, such as glycine, D-serine, or D-cycloserine, and, more recently, with high-affinity glycine transport inhibitors such as RG1678 (Roche). More limited studies have been performed with compounds targeting the redox site. Overall, these compounds have been found to induce significant beneficial effects on persistent symptoms, suggesting novel approaches for treatment and prevention of schizophrenia.

PMID:
22987851
[PubMed – in process]
PMCID:
PMC3446214
[Available on 2013/9/1]

 

Antidepressant-associated mania: soon after switch from fluoxetine to mirtazapine in an elderly woman with mixed depressive features.

J Psychopharmacol. 2009 Mar;23(2):220-2. Epub  2008 May 30.

Source

Department of Psychiatry, National Taiwan University Hospital, Taipei, Taiwan. chchliu@ntu.edu.tw

Abstract

Mirtazapine augmentation to a serotonin-reuptake inhibitor has been proposed to boost antidepressant effects and more likely to induce manic switch. Such a combined antidepressant therapy strategy should be used carefully if the patient’s refractoriness is attributable to mixed depressive features.

Mixed depression is more difficult to be treated by antidepressant monotherapy and related to higher risk of manic switch during treatment.

We report a case with no previous history of bipolar disorder, whereas developed full-blown psychotic manic symptoms soon after switch from fluoxetine to mirtazapine.

The patient’s premorbid characters and clinical presentations suggested an implicit bipolarity that predisposed her to a manic switch. Her manic switch was likely to be triggered by a simulated combined effect because of complex drug interactions during shifting from fluoxetine to mirtazapine.

For patients in mixed depressive states, mood stabilizers are preferable to antidepressants.

PMID:
18515466
[PubMed – indexed for MEDLINE]

Up ↑